Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 163, NWS Springfield, MO

July 8, 2012Cherokee County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jul 8, 2012, 7:13 PM CDT for Cherokee County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2012, 7:13 PM CDT (00:13 UTC)
Expired
Jul 8, 2012, 7:45 PM CDT
In force
32 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Cherokee County, KS

The radar

The Springfield radar (KSGF), 123 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 7:40 PM CDTTSTM WND GST 606 Ese Columbus, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2012-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2012-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
2059 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

580 
WUUS53 KSGF 090013
SVRSGF
KSC021-090045-
/O.NEW.KSGF.SV.W.0163.120709T0013Z-120709T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
713 PM CDT SUN JUL 8 2012

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHEROKEE COUNTY IN SOUTHEAST KANSAS...

* UNTIL 745 PM CDT

* AT 710 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WEIR...AND
  MOVING SOUTH AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...TRAINED WEATHER SPOTTERS. TREE LIMBS WERE DOWNED BY 60 
MPH WINDS NEAR FLEMING KANSAS. 

  IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
           BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  CARONA...COLUMBUS...SCAMMON...ROSELAND...LAWTON...SKIDMORE...
  STIPPVILLE AND CRESTLINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3734 9488 3734 9477 3734 9463 3711 9462
      3717 9494
TIME...MOT...LOC 0012Z 010DEG 12KT 3731 9476

HAIL...<.75IN
WIND...60 MPH

$$

RUNNELS
3 follow-up statements
172 
WWUS53 KSGF 090027
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
727 PM CDT SUN JUL 8 2012

KSC021-090045-
/O.CON.KSGF.SV.W.0163.000000T0000Z-120709T0045Z/
CHEROKEE KS-
727 PM CDT SUN JUL 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
CHEROKEE COUNTY UNTIL 745 PM CDT...

AT 726 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SCAMMON...AND
MOVING SOUTH AT 15 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...EMERGENCY MANAGEMENT. LIMBS WERE DOWNED BY 60 MPH WINDS IN 
FLEMING...SCAMMON AND WEIR WITH THIS STORM. 

IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
         BROKEN.

LOCATIONS IMPACTED INCLUDE...
COLUMBUS...SKIDMORE...STIPPVILLE AND CRESTLINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3734 9488 3734 9477 3734 9463 3711 9462
      3717 9494
TIME...MOT...LOC 0027Z 012DEG 14KT 3724 9478

HAIL...<.75IN
WIND...60 MPH

$$

RUNNELS
162 
WWUS53 KSGF 090041
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
741 PM CDT SUN JUL 8 2012

KSC021-090045-
/O.CON.KSGF.SV.W.0163.000000T0000Z-120709T0045Z/
CHEROKEE KS-
741 PM CDT SUN JUL 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
CHEROKEE COUNTY UNTIL 745 PM CDT...

AT 735 PM CDT...A WEAKENING SEVERE THUNDERSTORM WAS LOCATED NEAR 
COLUMBUS...AND MOVING SOUTH AT 15 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
         BROKEN.

LOCATIONS IMPACTED INCLUDE...
COLUMBUS AND CRESTLINE.

THIS STORM HAS WEAKENED SINCE IT DOWNED LIMBS AT SCAMMONS AND 
WEIR...BUT MAY STILL PRODUCE 50 TO 60 MPH WINDS AS IT MOVES INTO 
COLUMBUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3734 9488 3734 9477 3734 9463 3711 9462
      3717 9494
TIME...MOT...LOC 0040Z 003DEG 12KT 3720 9478

HAIL...<.75IN
WIND...60 MPH

$$

RUNNELS
392 
WWUS53 KSGF 090052
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
752 PM CDT SUN JUL 8 2012

KSC021-090102-
/O.EXP.KSGF.SV.W.0163.000000T0000Z-120709T0045Z/
CHEROKEE KS-
752 PM CDT SUN JUL 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHEROKEE COUNTY
HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3734 9488 3734 9477 3734 9463 3711 9462
      3717 9494
TIME...MOT...LOC 0041Z 003DEG 12KT 3720 9478

$$

RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 7:07 PM CDT, 6 minutes earlier.

Area forecast discussion, Jul 8, 7:07 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
707 PM CDT SUN JUL 8 2012

...UPDATE TO AVIATION...

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...
/ISSUED 707 PM CDT SUN JUL 8 2012/

CONVECTION CONTINUES TO FESTER ACROSS THE SOUTHERN HALF OF THE
OUTLOOK AREA. A WEAK SHEAR AXIS ALOFT AND A MYRIAD OF OUTFLOW
BOUNDARIES ARE THE FOCI FOR THIS ACTIVITY. BOUNDARIES EARLIER THIS
AFTERNOON SURGED TO THE SOUTH...BUT OVER THE PAST HOUR CONVECTION
HAS FORCED OUTFLOW BOUNDARIES TO HEAD BACK TO THE NORTH. NEEDLESS
TO SAY...THERE ARE SEVERAL MESOSCALE FOCUSING MECHANISMS AROUND
THIS EVENING.

THE ATMOSPHERE IN GENERAL REMAINS UNSTABLE. SURFACE BASED AND
MIXED LAYER CAPE VALUES VARY CONSIDERABLY ACROSS THE REGION...WITH
AREAS PREVIOUSLY UNTOUCHED BY RAINFALL IN THE 1000-2000 J/KG RANGE
WITH MUCH LOWER AMOUNTS IN AREAS AFFECTED BY RAINFALL. LOW LEVEL
LAPSE RATES ARE BEST ACROSS FAR WESTERN MISSOURI AND EXTREME
SOUTHEASTERN KANSAS...AND AS SUCH THERE REMAINS A RISK FOR
LOCALIZED DAMAGING WIND GUSTS FOR A FEW MORE HOURS.

WITH WEAK SHEAR ALOFT...AND RATHER VARIABLE DIRECTION PROFILES IN
THE MID/UPPER LEVELS STORM MOTIONS WILL BE VARIED AND GOVERNED BY
STORM SCALE PROCESSES. SOME WILL MOVE NORTHWARD...OTHERS
SOUTHWARD. EXPECTATIONS ARE THAT COVERAGE AND INTENSITY OF
ACTIVITY WILL GRADUALLY LESSEN WITH TIME DURING THE EVENING...WITH
SOME REDEVELOP POSSIBLE JUST ABOUT ANYWHERE ACROSS THE AREA
OVERNIGHT. WINDOW OF OPPORTUNITY FOR SEVERE WILL BE THE NEXT FEW
HOURS.

GAGAN

&&

.DISCUSSION...
/ISSUED 355 PM CDT SUN JUL 8 2012/

ANOTHER IN HOPEFULLY THE LAST IN A STRING OF VERY HOT DAYS WAS IN
PROGRESS ACROSS THE REGION THIS AFTERNOON. READINGS AT MID
AFTERNOON GENERALLY RANGED FROM THE UPPER 90S TO NEAR 100 DEGREES.

THUNDERSTORM DEVELOPMENT WILL CONTINUE THROUGH THE EARLY EVENING
WITH A GRADUAL INCREASE IN COVERAGE. STORM DEVELOPMENT MAY FOCUS
ALONG TWO AXIS OF CONVERGENCE. ONE AXIS SAGGING SOUTH ACROSS
CENTRAL MISSOURI AND ANOTHER ACROSS FAR SOUTHERN MISSOURI.
ISOLATED STRONG TO SEVERE STORMS MAY DEVELOP WITH DAMAGING WIND
GUSTS AND HAIL TO THE SIZE OF NICKELS. IT APPEARS THE MOST
NUMEROUS THUNDERSTORMS COVERAGE WILL OCCUR FROM SOUTHEASTERN
MISSOURI INTO ARKANSAS ON THE NORTHERN PERIPHERY OF AN MID
CIRCULATION CENTERED OVER EASTERN ARKANSAS. WILL HAVE TO MONITOR
THIS ACTIVITY SPREADING WEST INTO SOUTH CENTRAL MISSOURI.

THE WEAK AND DIFFUSE FRONT STRETCHING WEST TO EAST ACROSS
NORTHERN KANSAS AND MISSOURI WILL SAG SOUTH INTO THE AREA MONDAY
AN UPPER TROUGH BUILDS INTO THE NORTHEASTERN U.S. CONVERGENCE
ALONG THIS FRONT WILL SUPPORT SCATTERED THUNDERSTORM DEVELOPMENT
MONDAY AND MONDAY EVENING MAINLY ALONG AND SOUTH OF INTERSTATE 44.

A MORE SUBSTANTIAL CHANGE IN THE AIR MASS WILL BE EVIDENT TUESDAY
INTO THE MIDDLE OF THE WEEK WITH HIGH TEMPERATURES GENERALLY NEAR
NORMAL. THIS TREND WILL CONTINUE INTO THE WEEKEND. THE CHANCE OF
CONVECTION MAY RETURN TO THE EASTERN OZARKS NEXT WEEKEND.

FOSTER

&&

.AVIATION...
/ISSUED 707 PM CDT SUN JUL 8 2012/

FOR THE 00Z TAFS (JLN/SGF/BBG)...PRIMARY ISSUE WILL REMAIN
SHRA/TSRA BEHAVIOR OVER THE NEXT FEW HOURS. DOWNBURST POTENTIAL AT
SGF/BBG IS LOWER DUE TO THE ATMOSPHERE BEING WORKED OVER. STILL AN
OUTSIDE SHOT AT A STRONG THUNDERSTORM AT JLN...THOUGH AT THIS TIME
THE STRONGEST ACTIVITY REMAINS TO THE WEST OF THE SITE. ACTIVITY
WILL GRADUALLY DECREASE IN INTENSITY AND COVERAGE THROUGH THE
EVENING...THOUGH CANNOT RULE OUT A FEW SHRA LINGERING OVERNIGHT.
WILL ONCE AGAIN BE MONITORING REDEVELOPMENT DURING THE DAY MONDAY.
LOCALIZED DAMAGING WIND GUSTS WILL BE A CONCERN. OVERALL...EXPECT
MAINLY VFR CONDITIONS...BRIEF MVFR/IFR WITH ANY TSRA...AND BRIEF
LIGHT FOG POSSIBLE TOWARD SUNRISE MONDAY...MAINLY AT BBG.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jul 8, 3:37 PM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
337 PM CDT SUN JUL 8 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-092045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
337 PM CDT SUN JUL 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL IMPACT THE OUTLOOK AREA THIS
  AFTERNOON THROUGH THIS EVENING. SOME STORMS MAY PRODUCE STRONG
  GUSTY WINDS IN EXCESS OF 60 MPH...ALONG WITH PENNY TO QUARTER
  SIZE HAIL.

  TEMPERATURES WILL REMAIN IN THE UPPER 90S TO NEAR 100 DEGREES
  WITH HEAT INDEX VALUES UP TO 105 DEGREES THROUGH LATE THIS
  AFTERNOON OUTSIDE OF THE SHOWERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  SCATTERED THUNDERSTORMS WILL OCCUR ACROSS SOUTHERN MISSOURI AND
  FAR SOUTHEASTERN KANSAS MONDAY AND MONDAY NIGHT...MAINLY ALONG
  AND SOUTH OF I-44. AN ISOLATED STRONG TO SEVERE STORM WILL BE
  POSSIBLE.

  A SLIGHT CHANCE OF THUNDERSTORMS WILL RETURN TO THE EASTERN
  OZARKS THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTERS ARE ENCOURAGED TO REPORT ANY OBSERVED WIND DAMAGE OR
  LARGE HAIL TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Jul 8, 4:52 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
452 PM CDT SUN JUL 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     2 N BOLIVAR             37.64N 93.41W
07/08/2012                   POLK               MO   EMERGENCY MNGR

            THREE MOBILE HOMES HEAVILY DAMAGED. TREE DOWN ON ANOTHER
            MOBILE HOME.

&&

AFOSTER
Local storm report, Jul 8, 5:48 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 PM CDT SUN JUL 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TSTM WND DMG     4 SSE CRANE             36.85N 93.54W
07/08/2012                   STONE              MO   LAW ENFORCEMENT

            SEVERAL TREES DOWN NEAR THE TOWN OF ELSEY.

&&

AFOSTER
Special weather statement, Jul 8, 5:58 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
558 PM CDT SUN JUL 8 2012

KSZ073-082330-
BOURBON KS-
558 PM CDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOURBON COUNTY UNTIL
630 PM CDT...

AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HIATTVILLE...OR 10 MILES SOUTHWEST OF FORT
SCOTT...MOVING SOUTHWEST AT 10 MPH. PENNY SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

SOME ADDITIONAL STRENGTHENING IS POSSIBLE WITH THIS STORM.
RESIDENTS SHOULD BE ALERT FOR THIS STORM AND SEEK SHELTER INDOORS
AS IT APPROACHES.

LAT...LON 3791 9508 3791 9507 3787 9490 3772 9475
      3768 9480 3768 9509
TIME...MOT...LOC 2257Z 030DEG 10KT 3775 9486

RUNNELS
Local storm report, Jul 8, 6:17 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
617 PM CDT SUN JUL 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     GOODHOPE                36.91N 92.81W
07/08/2012                   DOUGLAS            MO   EMERGENCY MNGR

            TREES AND POWERLINES DOWN IN THE GOODHOPE AREA.

&&

AFOSTER
Local storm report, Jul 8, 6:59 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
659 PM CDT SUN JUL 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     1 ENE FAIRVIEW          36.82N 94.07W
07/08/2012                   NEWTON             MO   BROADCAST MEDIA

            TREE DOWN.

&&

AFOSTER
Local storm report, Jul 8, 7:06 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
706 PM CDT SUN JUL 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HEAVY RAIN       SQUIRES                 36.85N 92.62W
07/08/2012  M2.50 INCH       DOUGLAS            MO   AMATEUR RADIO

&&

SRUNNELS

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.